Tumor necrosis factor-α inhibitor-induced psoriasis: Systematic review of clinical features, histopathological findings, and management experience

Gabrielle Brown, Eva Wang, Argentina Leon, Monica Huynh, Mackenzie Wehner, Rebecca Matro, Eleni Linos, Wilson Liao, Anna Haemel

Research output: Contribution to journalArticle

41 Scopus citations

Abstract

Background: Tumor necrosis factor-α (TNF-α) inhibitors have been reported to induce new-onset psoriasis. Objective: To better define the demographic, clinical features, and treatment approach of TNF-α inhibitor-induced psoriasis. Methods: Systematic review of published cases of TNF-α inhibitor-induced psoriasis. Results: We identified 88 articles with 216 cases of new-onset TNF-α inhibitor-induced psoriasis. The mean age at psoriasis onset was 38.5 years. The most common underlying diseases were Crohn disease (40.7%) and rheumatoid arthritis (37.0%). Patients underwent TNF-α therapy for an average of 14.0 months before psoriasis onset with 69.9% of patients experiencing onset within the first year. The majority of patients received skin-directed therapy, though patients who discontinued TNF therapy had the greatest resolution of symptoms (47.7%) compared with those who switched to a different TNF agent (36.7%) or continued therapy (32.9%). Limitations: Retrospective review that relies on case reports and series. Conclusion: While TNF-α inhibitor cessation may result in resolution of induced psoriasis, lesions may persist. Decisions regarding treatment should be weighed against the treatability of TNF-α inhibitor-induced psoriasis, the severity of the background rheumatologic or gastrointestinal disease, and possible loss of efficacy with cessation followed by retreatment. Skin-directed therapy is a reasonable initial strategy except in severe cases.

Original languageEnglish (US)
JournalJournal of the American Academy of Dermatology
DOIs
StateAccepted/In press - 2016
Externally publishedYes

Keywords

  • Adalimumab
  • Adverse event
  • Certolizumab
  • Etanercept
  • Golimumab
  • Infliximab
  • Medication side effect
  • Psoriasis
  • Tumor necrosis factor-α inhibitor
  • Tumor necrosis factor-α-induced psoriasis

ASJC Scopus subject areas

  • Dermatology

Fingerprint Dive into the research topics of 'Tumor necrosis factor-α inhibitor-induced psoriasis: Systematic review of clinical features, histopathological findings, and management experience'. Together they form a unique fingerprint.

  • Cite this